FDA warns that black licorice can cause heart problems

Faith Castro
November 1, 2017

But that doesn't mean you have to be afraid of black licorice.

But eat enough of those sticks or sweets, so popular during Halloween, and you could suffer the consequences.

Blame it on one ingredient.

If you have been eating a lot of black licorice and have an irregular heart rhythm, stop eating and immediately call your healthcare provider.

- If you're getting ready for a night of Halloween trick-or-treating, the Food and Drug Administration has some advice for you: don't eat too much black licorice. The FDA says it can also have negative interactions with drugs and dietary supplements.

Phew. Some good news, at least. It can cause potassium levels in the blood to fall.

More news: Rahul Gandhi pays tribute to Sardar Patel

Dr. Linda Katz, director of the Office of Cosmetics and Colors at the Center for Food Safety and Applied Nutrition at the FDA, noted that the health problems caused by black licorice are not permanent.

The problem derives from a sweetening compound called glycyrrhizin, which creates a drop in potassium levels. And to be safe, don't eat large qualities of black licorice at one sitting, regardless of your age, experts advise.

In fact, if you're over 40 and consume 2 ounces of black licorice per day for two weeks, you could find yourself in the hospital due to arrhythmia.

For the record, the FDA also points out, "Many "licorice" or "licorice flavor" products manufactured in the United States do not contain any licorice".

The warning comes after the FDA received a report in 2016 of a black licorice lover who had problems after eating the candy.

Happy Halloween - unless you're a liquorice fan. But if you do, this is important information to keep in mind. We're kinda on edge right now!

Other reports by LeisureTravelAid

Discuss This Article

FOLLOW OUR NEWSPAPER